Patient Comments: Anaphylaxis - Symptoms and Signs

What symptoms and signs did you experience with anaphylaxis?

Comment from: Lauren, 45-54 Female (Patient) Published: June 04

I am 49 years, dealing with fibroid and trying to eat better to shrink it. I do not know for sure but I suspect that I suffer with anaphylaxis. Every time I exercise or walk my legs begin to itch 3 minutes into the walk. It gets so bad I feel like I am going to lose my mind if I keep going. The itch is very overwhelming. Usually it's from my waist down to my knees. My legs feel hot, welted and I get small red patches that look like small blood spots under my skin. When I take off my clothes this area is red and hot as well. I want to work out as I am not fat or heavy but out of shape. I weigh 149 pounds and am 5 ft. 4 inches.

Was this comment helpful?Yes
Comment from: Flowers, 19-24 Female (Patient) Published: December 07

I have been having hives once or twice a year for the past three years. The doctor told me it was from stress and told me to take Allegra. My hives sometimes lasted for more than a month. Last weekend, I started having hives again. Thinking it might be from stress, I ignored it. Within couple of minutes it was all over my body and I was experiencing shortness of breath. I took some Benadryl that only helped me for a little while. My friend rushed me to the emergency room. My face, lips and tongue were swollen and all I can see was bright light. They took my vitals and all I can remember was a blood pressure of 77/38 and a pulse of 120. After a follow-up checkup, another doctor referred me to an allergist. I am still waiting to get tested. I have EpiPen with me at all times. I am upset that the previous doctor that saw me said it was just from stress and nothing to worry about. I could have lost my life if I kept believing her.

Was this comment helpful?Yes
Comment from: Annaphil, 45-54 Female (Patient) Published: November 21

My first reaction was to eating a hotdog, which I had many times before, it started with itchy hands, soles of my feet, eyes and stomach gramps, my daughter took me to the ER where they gave me a IV with medications, and prescribed a Epi pen, a month later I had a reaction to Lunch, same as before but more severe, a coworker took me to my doctor's office, a block from my workplace, where I fainted, she gave me my epi pen, the next thing I knew was when I woke up with paramedics working on me, they said I almost died. I have had two more reactions that sent me to the hospital, now I take liquid Benadryl at the first sign, No cause has been determined they call it Idiopathic anaphylaxis.

Was this comment helpful?Yes
Comment from: 55-64 Female (Patient) Published: October 11

I had been in the hospital for 4 days for Staff Infection. On two different antibiotics. One was K-flex. Upon discharge I was told to take K-flex 3 times a day. I was home for about 1 hour when I took the first K-flex. Wham, immediately I was itching all over, very flushed, heart beating wildly in my ears, and I was having a hard time breathing. EMT's were called and they gave me a large dose of Benadryl, oxygen, and started an IV along with two breathing treatments. They then took me to the hospital for more treatment. All of this from an IV antibiotic given in the hospital for two days and one oral after I got home. EMT's explained to me that my body had just had too much of the K-flex and I went into shock. I now have to take Benadryl for a few days every 6 hours, 75mg. Needless to say; this medication will be put on my allergic to list. I will be getting an EPI-pen from my doctor to carry with me always.

Was this comment helpful?Yes
Comment from: Rose, 35-44 Female (Patient) Published: September 14

I am 44 years old and have been dealing with this for about 10 years. It starts with severe diarrhea, then the itching and hives. I just recently ended up in the hospital because my throat started closing and my tongue was swelling. I have been to an allergist who said go to the ER next time and have them draw blood. I asked them to and they didn't. They said I was not having any kind of reaction because of the diarrhea and the vomiting. I have probably had about 7 attacks with this being the worst. I have an epi pen, but did not have it with me that night. This time I felt like I was going to die and the doctor's just pooh pooed the idea of some type of allergic reaction. Don't know what to do now.

Was this comment helpful?Yes
Comment from: cher9737, 45-54 Female (Patient) Published: March 05

I carry an epi-pen kit because I am allergic to bees and all related to bees. Also some foods and milk.

Was this comment helpful?Yes
Comment from: peteC, 65-74 Male (Patient) Published: September 07

I suffered an anaphylaxis melt down following an increase of aspirin when I was in the hospital this past July due to a heart attack. The symptoms were swelling, irritations, sweats, headache and difficulty breathing which thank goodness the CCU RN's were able to handle quickly and professionally. In my instance the aspirin dosage was increased from 1 x 0.5 twice daily to 3 x 100mg three times per day. It has been a long recovery road from that incident.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Anaphylaxis - Describe Your Experience Question: Please describe your experience with anaphylaxis.
Anaphylaxis - Possible Causes Question: Do you know what caused your case of anaphylaxis? Please share your experience.
Anaphylaxis - Diagnosis Question: Discuss the events that led to a diagnosis of anaphylaxis. Did you end up in the ER?
Anaphylaxis - Prevention Question: If you've experienced anaphylaxis, how do you prevent another occurrence? Do you have an EpiPen?
Anaphylaxis - Treatment Question: What kind of treatment did you get for anaphylaxis?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.